Kansas, 2024Drought in Kansas, September 1 to 30, 2024
September 1 to 30, 2024 · NWS ICT · 9 events in 9 counties and zones
Drought conditions improved across parts of South Central Kansas in September with all areas now below severe drought (D2). The only exception is Sumner and Cowley counties.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions improved across parts of South Central Kansas in September with all areas now below severe drought (D2). The only exception is Sumner and Cowley counties. Additionally, areas of Southeast Kansas worsened into severe drought (D2) during September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 31, 9:36 PM CST, 2 hours 24 minutes earlier. Its key messages:
- An isolated shower or thunderstorm in Southeast Kansas this afternoon-early evening.
- Seasonably mild and dry through the middle of the week with another storm system possible late in the upcoming week
Area forecast discussion, Aug 31, 9:36 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1036 PM CDT Sat Aug 31 2024
...Aviation Update...
.KEY MESSAGES...
- An isolated shower or thunderstorm in Southeast Kansas this
afternoon-early evening.
- Seasonably mild and dry through the middle of the week with
another storm system possible late in the upcoming week
&&
.DISCUSSION...
Issued at 403 PM CDT Sat Aug 31 2024
The mid/upper ridge was situated over the Central Great
Basin/Northern Intermountain region today while an ill-defined
trough was bisecting parts of the central CONUS as we remain on the
southern periphery of weak northerly/northwesterly mid/upper flow.
Some residual low level moisture remains draped over southeast KS
where a weakly capped airmass may result in a diurnally driven
showers or storm this afternoon and perhaps very early in the
evening hours before the activity diminishes and some low pops
(15%) were maintained early in the period.
A shortwave trough moving eastward over Ontario will drive a frontal
boundary southward across the Central Plains late in the day on
Sunday. This front will usher in seasonably mild air while also
allowing much drier air to advect over the area through the early
part of the upcoming week. We expect to see highs in the 80s with
lows in the 50s and 60s. Temperatures will begin to slowly moderate
as we move towards the middle of the week with highs returning to
the mid and upper 80s. Another shortwave trough is progged to impact
the area late in the week bringing another frontal passage to the
area and a chance for showers and thunderstorms late Thu-Fri. This
front will usher in cooler air for Fri-Sat with below normal values
anticipated.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1033 PM CDT Sat Aug 31 2024
VFR conditions are expected through the TAF period. Patchy fog
cannot be ruled out at all sites near dawn Sunday but impacts
should be minimal. Otherwise, winds will remain less than 10 kt
and predominately from the northeast.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...MWM
AVIATION...BRF
Hazardous weather outlook, Aug 31, 5:24 PM CST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
624 PM CDT Sat Aug 31 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012330-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
624 PM CDT Sat Aug 31 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
Drought, Harvey
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
All areas improved during September with areas of the county in either moderate drought (D1) or abnormally dry (D0).
Drought, Reno
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
All areas improved during September with areas of the county in either moderate drought (D1) or abnormally dry (D0).
Drought, Kingman
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
All areas improved during September with areas of the county in moderate drought (D1).
Drought, Harper
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
All areas improved during September with areas of the county in moderate drought (D1).
Drought, Sumner
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Sumner forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Drought conditions during September improved in the central portions of the county to moderate drought (D1) but worsened to severe drought (D2) in the southeastern areas of the county.
Drought, Chautauqua
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Drought conditions during September worsened to severe drought (D2) in the southeastern areas of the county.
Drought, Cowley
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Cowley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Drought conditions during September worsened to severe drought (D2) in the southwestern areas of the county.
Drought, Montgomery
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Drought conditions during September worsened to severe drought (D2) in all areas of the county with the exception of the far northern areas.
Drought, Labette
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Labette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Drought conditions during September worsened to severe drought (D2) in all areas of the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 4, 20245 deaths · 4 events
- Heat in Nevada, September 1 to 2, 20243 deaths · 1 event
- Wildfire in Washington, September 1 to 30, 2024$100 million · 1 event
- Flash Flooding and Flood in Texas, September 1 to 3, 20241 death · 16 events
- Wildfire in Oregon, September 1 to 15, 2024$4.0 million · 1 event
- Wildfire in Washington, September 1 to 3, 2024$3.7 million · 1 event
- Wildfire in Idaho, September 1 to 30, 2024$2.0 million · 1 event
- Flash Flooding and Damaging Winds in North Carolina, September 1, 2024$54,000 · 50 kt wind · 12 events
- Drought in West Virginia, September 1 to 30, 202440 events
- Damaging Wind in Indiana, September 1, 2024$60,000 · 56 kt wind · 1 event
- Drought in Tennessee, September 1 to 30, 202435 events
- Damaging Wind in Guam, September 1, 2024$43,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208171, 1208172, 1208173, 1208174, 1208175, 1208176, 1208177, 1208178, 1208179.